Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Chronic pain, sudden increase of heartbeat. On Opioid therapy and Oxycodone IR. What precautions should I take?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
Hello, I recently started an opioid therapy for chronic pain. I took about 7.5mg of Oxycodone IR and my heart began to beat insanely fast for about 2mins. I had to call emergency but soon after, my heart became more stable so I just enjoyed the med.

I have to dose soon but I'm afraid of this, any tips?
Posted Tue, 22 May 2012 in Back Pain
Answered by Dr. Shanthi.E 10 hours later

I suppose the opioid therapy has been started with clear instructions from your treating doctor. It is not advisable to take opioids on your own without a doctor's prescription.

Oxycodone can cause potentially XXXXXXX hypotension. The increase in heart rate is due to falling blood pressure. It is good that the heart rate stabilized soon. But I am afraid.

It is better that you take this medicine under medical guidance i.e. with a nurse or doctor around you, better to take it at the doctor's office.

If you get accustomed to the drug and feel fine over 2 to 3 sittings, then you may consider taking it at home by yourself.

Please discuss about these with your treating doctor.

Hope this helps.

Above answer was peer-reviewed by
Follow-up: Chronic pain, sudden increase of heartbeat. On Opioid therapy and Oxycodone IR. What precautions should I take? 9 hours later
Thanks for the reply. Eventually, the doctor gave me instructions, however, I had to dose at home since they are very busy. I have to take this med, I can't speak about this problem to my doctor because I would need to wait 2 months to get another appointment.
Answered by Dr. Shanthi.E 9 hours later

Thanks for reverting.

I would suggest you to be extra-cautious while you take the medicine. Oxycodone IR is instant release tablet (IR), i.e. the medicine is released instantly as it enters the body, and instead you can try a plain oxycodone tablet which will act over time and slowly.

You need to be careful for the first few times you take the medicine. With gradual dosing over 3 to 4 times, if your symptoms subside, then you can continue to take the drug safely.

Please note that oxycodone has high abuse and dependence potential. You should take it only if the drug benefits you in relieving the pain.

Personally, I will not suggest you to take this drug very often since you are young and I need you to lead a healthy life. Do not take the drug for a long time because of its adverse effects.

Try simple analgesics for your pain, do physiotherapy, maintain correct back posture.

Get well soon.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor